The Food and Drug Administration (FDA) has issued a safety communication regarding the potential for disease worsening following the discontinuation of the multiple sclerosis treatment fingolimod (Gilenya; Novartis), which in rare cases may result in permanent disability. Fingolimod, a sphingosine 1-phosphate receptor modulator, was initially approved in 2010 to treat relapsing forms of MS.
From September 2010 to February 2018, the FDA has identified 35 cases of severe increased disability accompanied by the presence of new lesions on MRI that occurred 2 to 24 weeks after stopping treatment with fingolimod; most of the disease worsening was observed in the first 12 weeks. The increase in disability was reportedly more severe than typical MS relapses and appeared unrelated to the patients’ prior disease state.
In some instances, patients who were able to walk without assistance prior to discontinuing fingolimod came to require wheelchairs or became bedbound upon discontinuing. Corticosteroids were given as the initial treatment for all 35 patients. Some had partial recovery (N=17), some had permanent disability or no recovery (N=8), and others (N=6) returned to the level of disability before or during fingolimod treatment.
Prior to starting fingolimod, healthcare professionals should inform patients about the potential risk of severe disability after discontinuing treatment. If stopped, patients should be monitored for signs of disease exacerbation via MRI and be treated appropriately. Patients should seek immediate medical attention if new or worsening MS symptoms develop upon discontinuing fingolimod. Symptoms may include weakness, increased difficulty using arms or legs, or changes in thinking, eyesight or balance.
The FDA has added a new warning regarding this risk to the drug labeling and patient Medication Guide for Gilenya.
For more information visit FDA.gov.
This article originally appeared on MPR